Ga. compounding pharmacy recalls all lots of sterile products

FDA alerts healthcare professionals of risk of eye infections

SILVER SPRING, Md. — A compounding pharmacy in Georgia is recalling all of its sterile products following a Food and Drug Administration investigation that found possible lack of proper sanitation procedures, the FDA said Thursday.

The agency said the Clinical Specialties Compounding Pharmacy of Augusta, Ga., was recalling all lots of sterile products it had produced and distributed following reports of five patients diagnosed with serious eye infections after using Genentech's drug Avastin (bevacizumab) that the pharmacy had repackaged into syringes from vials labeled as sterile. The infections, known as endophthalmitis, occur inside the eyeball and can lead to permanent loss of vision; the Centers for Disease Control and Prevention reported the infections to the FDA.

"A compromised sterile product puts patients at risk of serious infections," FDA Center for Drug Evaluation and Research director Janet Woodcock said. "Healthcare professionals should ensure that any medicines they administer to patients are obtained from appropriate, reliable sources and are properly administered."

The products were distributed between Oct. 19, 2012 and Tuesday this week, and the FDA said healthcare providers should stop using all products that the company had produced through sterile compounding and return them.

The recall comes in the wake of a nationwide scandal involving the New England Compounding Center in which hundreds of patients contracted serious fungal meningitis after receiving injections of compounded steroids from the pharmacy, leading to dozens of deaths. An investigation of the NECC found widespread contamination and lack of attention to sanitation. The case has brought increased scrutiny among the public and policymakers to the practice of compounding, particularly sterile compounding.

 

Login or Register to post a comment.